Alert archive / Wyoming / Red Flag Warnings in 2022

Red Flag Warning 13, NWS Riverton, WY

October 19, 20225 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Oct 19, 2022, 1:45 PM MDT for 5 counties in Wyoming. It took effect at Oct 20, 2022, 12:00 PM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2022, 1:45 PM MDT (19:45 UTC)
In effect from
Oct 20, 2022, 12:00 PM MDT
Expired
Oct 21, 2022, 7:15 PM MDT
In force
31 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 105 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5073 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS85 KRIW 191945
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
145 PM MDT Wed Oct 19 2022

WYZ280-281-285-300-192045-
/O.CAN.KRIW.FW.A.0011.221020T1800Z-221022T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-Casper Mountain-
145 PM MDT Wed Oct 19 2022

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Riverton has cancelled the Fire
Weather Watch.

Fuels across central Wyoming are no longer considered critical,
thus the Fire Weather Watch will be withdrawn at this time. Please
continue to monitor local weather conditions as dry air and gusty
winds are still expected for Johnson and Natrona Counties Thursday
and Friday.

$$

WYZ277-279-289-200800-
/O.UPG.KRIW.FW.A.0011.221020T1800Z-221022T0200Z/
/O.NEW.KRIW.FW.W.0013.221020T1800Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
145 PM MDT Wed Oct 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO 8 PM MDT
FRIDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon Thursday to 8 PM MDT Friday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 20 to 30 mph with gusts up to 50 mph, especially on
  Friday.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: Highs in the mid 60s. Lows in the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
5 follow-up statements
361 
WWUS85 KRIW 200117
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
717 PM MDT Wed Oct 19 2022

WYZ277-279-289-201330-
/O.CON.KRIW.FW.W.0013.221020T1800Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
717 PM MDT Wed Oct 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 8 PM
MDT FRIDAY...

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior if new fires start. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 25 mph with gusts up to 35 mph Thursday
  afternoon. West winds 20 to 30 mph on Friday with gusts around
  45 mph.

* HUMIDITY: As low as 12 percent Thursday and Friday.

* TEMPERATURES: Highs around 65 to 70 on Thursday. Highs on Friday
  will be in the 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of gusty
winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
864 
WWUS85 KRIW 200936
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
336 AM MDT Thu Oct 20 2022

WYZ277-279-289-210000-
/O.CON.KRIW.FW.W.0013.221020T1800Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
336 AM MDT Thu Oct 20 2022

....RED FLAG WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 8 PM
MDT FRIDAY...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior if new 
  fires start.
  

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 25 mph with gusts up to 35 mph Thursday
  afternoon. West 20 to 30 mph on Friday with gusts up to 50 mph.

* HUMIDITY: 10 to 15 percent Thursday and Friday.

* TEMPERATURES: Highs of upper 60s to mid 70s on Thursday. Highs on
  Friday will be 60 to 70 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of gusty
winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
157 
WWUS85 KRIW 210000
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
600 PM MDT Thu Oct 20 2022

WYZ277-279-289-211245-
/O.CON.KRIW.FW.W.0013.000000T0000Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
600 PM MDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT FRIDAY...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior if new fires
  start. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 20 to 30 mph on Friday with gusts up to 50 mph.

* HUMIDITY: 13 to 15 percent.

* TEMPERATURES: Highs will range from 60 to 70 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong 
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
778 
WWUS85 KRIW 210829
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
229 AM MDT Fri Oct 21 2022

WYZ277-279-289-220200-
/O.CON.KRIW.FW.W.0013.000000T0000Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
229 AM MDT Fri Oct 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Highs in the lower to middle 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
gusty winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
232 
WWUS85 KRIW 220115
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
715 PM MDT Fri Oct 21 2022

WYZ277-279-289-220215-
/O.CAN.KRIW.FW.W.0013.000000T0000Z-221022T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
715 PM MDT Fri Oct 21 2022

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the Red
Flag Warning.

Humidity has increased and with the cooling temperatures, Red Flag
conditions are no longer expected. Thus, the Red Flag Warning has
been cancelled. 

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 19, 11:20 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 19, 11:20 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1120 AM MDT Wed Oct 19 2022

.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Wed Oct 19 2022

It remains warm and clear through Thursday thanks to persistent high
pressure over the region. High temperatures will be in the upper 60s
to low 70s area-wide this afternoon. Highs will be warmer on
Thursday east of the Divide with most locations in the 70-75 degree
range. A quick moving shortwave will dive through the upper plains
this afternoon. The result will be increased northerly wind in
Johnson County, with gusts as high as 30 mph. Marginally elevated
fire weather conditions are possible in these counties as well
with RH in the upper teens this afternoon. As a result, a
Rangeland Fire Danger Statement has been issued for this afternoon
in Johnson County where wind is expected to be the strongest.
Thursday will be substantially breezier across the area thanks to
a breakdown in the ridge and a weak disturbance in the upper-level
flow. Greater mixing with this disturbance will allow temperatures
to warm Thursday afternoon, resulting in lower RH. As such,
elevated to critical fire weather conditions are possible in many
fire zones. A Fire Weather Watch has been issued for Thursday
afternoon through Friday evening with these conditions expected.
More will be covered on this in the Fire Weather Discussion.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM MDT Wed Oct 19 2022

A dry west northwest flow will be across the forecast area Thursday
night and Friday. Critical fire weather conditions are likely Friday
afternoon and evening across portions of central and southern areas
as a lee trough develops resulting in a tightening surface pressure
gradient.

A significant trough will pull into Pacific Northwest Friday night.
Ahead of the trough axis, westerly flow will begin to moisten up.
This combined with some energy from a jet streak should result in
precipitation breaking out over the west and northwest Friday night.
This trough then digs into the Intermountain West/Great Basin
Saturday, and then slowly across the Rockies Saturday night and
Sunday. The best forcing looks to occur Saturday afternoon through
Sunday morning, but there are hints of a marginal dry slot
occurring. The associated cold front should pull into far western
Wyoming Saturday afternoon, and then pulls through the rest of
the area Saturday night into Sunday morning. Models show some
cooling across the northwest ahead of the cold front. This is
likely because precipitation causing temperatures to cool to the
wet-bulb temperature. Strong winds will occur ahead of this cold
front late Friday night into Saturday. 700 millibar winds have
trended stronger than last night, and high winds are possible
mainly from southeast Fremont into Natrona County late Friday
night into Saturday. There is also a mountain wave signature on
the lee side of the Wind River mountains into the Lander Foothills
late Friday night into Saturday morning which could result in
strong to possibly high winds mixing down at times in the Lander
Foothills. For precipitation, snow levels dip down to around 9000
feet Friday night into Saturday across the far northwest. Snow
levels quickly lower to western basins and valley floors in wake
of the cold front late Saturday afternoon and Saturday evening.
East of the Divide, snow levels look to lower to around 5000 feet
during the day Sunday. High temperatures east of the Divide on
Sunday could occur in the morning, with falling or steady
temperatures during the day. The Tetons and Yellowstone should see
the heaviest snowfall, and winter highlights are probable.

After the trough pulls east, models right now are showing a moist
northwest flow with periodic shortwaves resulting in decent chances
of snow over the northwest/west beginning Sunday night and
continuing through Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1119 AM MDT Wed Oct 19 2022

Prevailing VFR and SKC conditions through the TAF period. Wind
remains light below 10 knots at all terminals today and tonight.
KCOD and KCPR will start to see an increase in wind after 14z
Thursday.

&&

.FIRE WEATHER...
Issued AT 300 AM MDT Wed Oct 19 2022

High pressure keeps skies clear and temperatures unseasonably warm
for the rest of the week. This will result in marginally elevated
fire weather conditions in zone 281 this afternoon, with RH in
the upper teens and wind gusts up to 30 mph. As such, a Rangeland
Fire Danger Statement has been issued for this afternoon. Wind
will increase across the area tomorrow and temperatures will rise
into the 70s east of the Divide. The warm temperatures will allow
RH to drop <15% for most lower elevation zones. This will result
in elevated to critical fire weather conditions in zones that have
critical fuels. Friday doesn't look much better with stronger
wind possible and low RH, especially from zone 279 to zone 280. A
Fire Weather Watch has been issued for Thursday afternoon through
Friday evening to highlight these conditions. The next chance of
wetting rain comes to western zones Saturday morning. Trending
wetter and cooler this weekend into next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Friday
evening for WYZ277-279>281-285-289-300.

&&

SHORT TERM...Rowe
LONG TERM...Murrell
AVIATION...Myers
FIRE WEATHER...Rowe
Hazardous weather outlook, Oct 19, 3:12 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
312 AM MDT Wed Oct 19 2022

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
312 AM MDT Wed Oct 19 2022

...Fire Weather Watch Thursday and Friday for southern and
portions of central areas...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions possible this afternoon in
Johnson County with gusty wind and low RH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...Widespread elevated to critical fire
weather conditions with breezy westerly winds and very low RH.

Saturday and Sunday...A strong cold front pushes across the area.
Strong to possibly localized high winds are expected ahead and in
the wake of this cold front. Significant snowfall is possible
over the far western mountains. Minor snow accumulations could
occur in the western valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:33 AM MDTFire Weather WatchRIWFremont, Hot Springs, Johnson, Lincoln, Natrona, Sweetwater and 2 more11 hr

Nearby

Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.